Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 23, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Oct 11, 2022, 11:23 AM MDT for Banner County, Cheyenne County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2022, 11:23 AM MDT (17:23 UTC)
- Expired
- Oct 11, 2022, 3:28 PM MDT
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2974 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS85 KCYS 111723 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1123 AM MDT Tue Oct 11 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431 AND 437... NEZ437-WYZ431-120000- /O.NEW.KCYS.FW.W.0023.221011T1723Z-221012T0000Z/ Lodgepole Creek/Southern Nebraska Panhandle- Laramie East High Plains- 1123 AM MDT Tue Oct 11 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431 AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect until 6 PM MDT this evening. * AFFECTED AREA...Fire weather zones 431 and 437. * WIND...West to northwest 25 to 35 with gusts to 45 mph. * HUMIDITY...Minimum 12 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
718 WWUS85 KCYS 112128 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 328 PM MDT Tue Oct 11 2022 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431 AND 437... NEZ437-WYZ431-112230- /O.CAN.KCYS.FW.W.0023.000000T0000Z-221012T0000Z/ Lodgepole Creek/Southern Nebraska Panhandle- Laramie East High Plains- 328 PM MDT Tue Oct 11 2022 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431 AND 437... The National Weather Service in Cheyenne has cancelled the Red Flag Warning. A cold front was moving through southeast Wyoming and the Nebraska Panhandle. Winds were shifting to north to northwest behind the front with temperatures falling into the 60s and relative humidities rising above 15 percent. Red Flag conditions have ended and the Warning is cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:14 AM MDT, 9 minutes earlier.
Area forecast discussion, Oct 11, 11:14 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1114 AM MDT Tue Oct 11 2022
.SHORT TERM...(Today through Wednesday night)
Issued at 400 AM MDT Tue Oct 11 2022
The main focus of the short term forecast remains the strong winds
expected to begin shortly and continue through the early afternoon
hours.
Currently, clear skies dominate most of the area, but high clouds
apparent on GOES IR imagery are approaching from the northwest.
The fast moving trough responsible for increasing pressure
gradients across our area this morning is now pushing into
Montana. Lee cyclogenesis has lead to the development of a decent
surface cyclone over Saskatchewan, analyzed at under 990-mb MSLP.
While this is quite far away, a pressure trough trailing to the
southwest across Montana can be seen on a surface analysis. This
marks the current position of the cold front with northerly winds
behind. The surface trough is positioned underneath highly
diffluent flow aloft, that can be identified on IR imagery as high
clouds drift due southward across Oregon, but eastward over
Montana.
Locally, winds have started to ramp up as the cross-barrier
pressure gradient tightens in advance of the approaching trough.
Gusts into the upper 40s MPH have occurred already in the
Arlington/Elk Mountain area, as well as Bordeaux. The I-80 summit
area has reached the lower 40s MPH so far. Winds are expected to
continue to ramp up through the morning hours. This still looks
like a marginal High Wind event, but we should manage several
hours of gusts over 50 MPH, occasionally reaching 60 MPH. Models
have continued to trend ever so slightly stronger with the winds
aloft, which boosts confidence in reaching High Wind criteria. Due
to model forecasts showing 55+kt winds over the southern Laramie
range at the onset of mixing this morning, the zone was also
upgraded to a warning for the same time period. Decent omega
couplets in model forecasts in the lee of the mountains suggests
the possibility for mountain wave activity to begin soon, which
may warrant caution for the Laramie valley and South Laramie Range
Foothills zones for brief local accelerations in the wind gusts.
Do not have the confidence to further expand the warning at this
time to due to low probability of this occurring, but the
possibility will need to be monitored. The best window for strong
winds appears to be at the onset of mixing this morning, extending
until the cold front brings an end to the winds this afternoon.
As downsloping winds ramp up this morning, temperatures are
climbing with them, leading to a very warm start to the day for
this time of year. Nudged temperatures a little warmer than
previous forecasts due to the warm start, downsloping winds, and
700-mb temperatures remaining mild around +6C, with the cooler
temps still confined to far northern WY. Warming temperatures will
drop humidities once again, and combined with strong winds will
produce elevated to near critical fire weather along the I-80
corridor from Cheyenne to Sidney (see Fire Weather section below).
While confidence is too low in seeing 3 hours of critical
conditions to issue a Red Flag Warning, we will need to monitor
through the day because it could be close.
The cold front is expected to arrive in our northern counties by
the late morning hours, and push through to the I-80 corridor by
around 4-5PM. Rapid pressure rises behind the front over the high
plains will sharply reduce the cross-barrier pressure gradient and
bring an end to the high winds in the wind prone areas. However,
we do expect some gusty northerly winds immediately behind the
front for the plains. Despite cold/dry air advection in the low to
mid-levels, some upper-level support in the form of a 500-mb vort
max and a jet streak aloft will lead to a narrow window of
marginal lift behind the front. This should kick off some isolated
showers after noon, starting in the northern counties and then
shifting south and east. The NAM-nest is most aggressive amongst
the hires models with shower coverage, but the others have trended
towards slightly more coverage than 24 hours ago. Showers will be
fast-moving and mostly weak, so little to no appreciable
precipitation is expected, but some lucky spots could pick up a
few hundredths. Any precipitation that does manage to fall is
expected as rain below 9000', with snow showers above that
elevation. Shower activity should come to a close by around 02z,
as the upper-level dynamics quickly become unfavorable. Even the
cloud cover associated with this system is expected to be gone by
midnight.
A subtle shortwave rotating around the broad and deepening
trough/cutoff low over the upper midwest will approach Wednesday
morning. This puts our area in the right exit region of the jet
streak, favorable for descent, and the shortwave increases height
gradients slightly. We may see winds creep up again Wednesday
morning. The GFS shows 700-mb winds of 45 knots over the Laramie
range at 12z. Not thinking another round of high winds is likely,
but we could see some gusts to 50 MPH once again. The front's
impact will be most noticeable further north and east, where
Wednesday's highs could be 10-15F cooler than today, but areas
further south and west may only be a few degrees cooler. Most
areas will be fairly close to normal for this time of year.
.LONG TERM...(Thursday through Monday)
Issued at 400 AM MDT Tue Oct 11 2022
Breezy conditions are likely early in the extended forecast period
for the western Nebraska Panhandle beneath H5 flow on the order of
55 to 65 knots courtesy of a large upper-level low anchored across
the Great Lakes region. Deep layer moisture profiles appear rather
dry during the Thursday & Friday time frame, so do not expect much
potential for any precipitation through the end of the week. Model
guidance diverges during the weekend with some hints from both the
GFS and ECM of a series of more energetic disturbances potentially
traversing the flow. A few showers cannot be ruled out through the
weekend, but confidence remains low. Temperatures should remain at
or near seasonal normal values through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1111 AM MDT Tue Oct 11 2022
VFR can be expected at all terminals through the forecast period.
Very gusty winds can be expected for the SE WY terminals, and KSNY
ahead of a strong cold front that will move through the area
quickly this afternoon into the early evening. Gusts to 50 kts may
occur for the SE WY terminals, with gusts of 35-45 kts for the NE
Panhandle terminals through 0Z this afternoon. All terminals will
see winds quickly erode down to 15 knots or less by this evening.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Tue Oct 11 2022
Warm and windy conditions expected for much of the area today. Winds
will pick up over the next few hours ahead of the approaching cold
front. Westerly winds with gusts up to 60 MPH are possible for the
SE Wyoming wind prone areas. Gusts could reach 40 to 50 MPH for the
rest of SE Wyoming, and 30 to 40 MPH in Nebraska. A cold front will
push across the high plains today, bringing northerly winds and
cooler temperatures/higher humidity behind. This will push into our
northern counties by late morning, and arrive in the I-80 corridor
around 4-5PM. Minimum RH ahead of the front will approach 15% for
the I-80 corridor from Cheyenne eastward. Fire weather conditions
will be elevated to near critical in this area, but the front should
bring an end to this quickly. Thus, held off on any Red Flag Warning
issuances due to the lack of confidence in sustaining 3 hours of
critical conditions. Slightly cooler temperatures and higher humidities
are expected for Wednesday and Thursday, although conditions will
remain breezy for much of the area. Warming temperatures on Friday
could cause humidity to approach critical thresholds again.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ106-110-
116.
NE...None.
&&
SHORT TERM...MN
LONG TERM...CLH
AVIATION...BW
FIRE WEATHER...MNHazardous weather outlook, Oct 11, 4:16 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 416 AM MDT Tue Oct 11 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115- 117>119-121030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range Foothills-Central Laramie County- East Laramie County- 416 AM MDT Tue Oct 11 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong winds and elevated fire weather conditions are expected today. A cold front will push through this afternoon and bring gusty northerly winds, cooler temperatures, and isolated showers behind. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Breezy conditions will continue through the rest of the week. .Spotter information statement... Spotter activation will not be needed. WYZ106-110-116-121030- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- 416 AM MDT Tue Oct 11 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High winds expected through early this afternoon. Gusts may reach 60+ MPH and create a blow-off or blow-over risk for light weight and high profile vehicles traveling along portions of Interstates 80 and 25. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Breezy to windy conditions will continue through the rest of the week. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 11, 5:45 AM MDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 AM MDT TUE OCT 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
10/11/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&Local storm report, Oct 11, 8:51 AM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
851 AM MDT TUE OCT 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM NON-TSTM WND GST 7 SW FEDERAL 41.19N 105.20W
10/11/2022 M58 MPH LARAMIE WY MESONET
MESONET STATION WY48 7.4 SW FEDERAL (WYDOT).
&&
BMWLocal storm report, Oct 11, 10:48 AM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 AM MDT TUE OCT 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM NON-TSTM WND GST 9 SE BUFORD 41.04N 105.15W
10/11/2022 M61 MPH LARAMIE WY MESONET
UPR MESONET STATION UP204 9.2 SE BUFORD
(UPR).
1036 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
10/11/2022 M59 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY19 2.9 NW ELK MOUNTAIN
(WYDOT).
&&
MBLocal storm report, Oct 11, 11:01 AM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1101 AM MDT TUE OCT 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
10/11/2022 M60 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&
MBLocal storm report, Oct 11, 11:19 AM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1119 AM MDT TUE OCT 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
10/11/2022 M61 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
MBNearby
Red Flag Warnings in Nebraska, 2022Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.